Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

Request Permissions   Purchase Content 
 

 

Existence and nonexistence of half-geodesics on $ S^2$


Author: Ian M. Adelstein
Journal: Proc. Amer. Math. Soc. 144 (2016), 3085-3091
MSC (2010): Primary 53C22
Published electronically: March 22, 2016
MathSciNet review: 3487238
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we study half-geodesics, those closed geodesics that minimize on any subinterval of length $ L/2$, where $ L$ is the length of the geodesic. For each nonnegative integer $ n$, we construct Riemannian manifolds diffeomorphic to $ S^2$ admitting exactly $ n$ half-geodesics. Additionally, we construct a sequence of Riemannian manifolds, each of which is diffeomorphic to $ S^2$ and admits no half-geodesics, yet which converge in the Gromov-Hausdorff sense to a limit space with infinitely many half-geodesics.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 53C22

Retrieve articles in all journals with MSC (2010): 53C22


Additional Information

Ian M. Adelstein
Affiliation: Department of Mathematics, Dartmouth College, Hanover, New Hampshire 03755
Email: iadelstein@gmail.com

DOI: https://doi.org/10.1090/proc/12918
Received by editor(s): September 3, 2014
Received by editor(s) in revised form: May 29, 2015
Published electronically: March 22, 2016
Communicated by: Michael Wolf
Article copyright: © Copyright 2016 American Mathematical Society